Missouri, 2003

Hail and Damaging Wind in Missouri, August 3, 2003

August 3, 2003 · NWS PAH · 4 events in 1 county or zone

A complex of severe thunderstorms moved slowly across the Poplar Bluff area, producing large hail and strong winds. Emergency management officials reported nickel to quarter size hail all over the city of Poplar Bluff, along with wind gusts estimated to 65 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A complex of severe thunderstorms moved slowly across the Poplar Bluff area, producing large hail and strong winds. Emergency management officials reported nickel to quarter size hail all over the city of Poplar Bluff, along with wind gusts estimated to 65 MPH. The state highway patrol reported golf ball size hail along Highway 67 at M Highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 1:00 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 3, 1:00 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SUN AUG 3 2003

MODEL DIFFERENCES ARE RESULTING IN SOME DISAGREEMENT ON BEST CHANCE
AND BEST TIME PERIODS FOR PCPN...HOWEVER...THE GENERAL THEME OF ALL
MODELS IS TO CONTINUE THE EFFECTS OF THE LONG WAVE TROF IN OUR VCNTY
AND THAT IS A CONTINUED SLGT CHC-CHC CAT PCPN THRU MID WEEK. AFTER
THAT THE MODELS HAVE BEEN FAIRLY CONSISTENT IN THEIR SUGGESTION THAT
THE TROF AXIS WL BE SHIFTED FAR ENOUGH EAST...EVEN IF THE RIDGE
DOESNT FULLY BUILD IN...TO PROVIDE A DRY WX FORECAST FOR THE END OF
THE WORK WEEK AND INTO NEXT WEEKEND. THE LATEST MRF HINTS AT ANOTHER
TROF INDUCED WAVE DEVELOPING A SMALL CHC PCPN ON DAY7...HOWEVER...
AGREE WITH ILX THAT BY AND LARGE THE TROF WL BE FAR ENOUGH EAST AND
THE MOISTURE PROFILE WL BE SCANT ENOUGH THAT PCPN CHC IS LOW ENOUGH
TO PRECLUDE FOR NOW...AND AWAIT A LTL MORE MODEL CONSISTENCY ON THE
MATTER.

WITH CONVECTIVE CHANCES WL LEAN TOWARD COOLER MAV MOS NOS ESP
TUE-WED...THOUGH NOT A GREAT DEAL OF DIFFERENCE NOTED AMONGST
THEM...TAPERING TO NEAR GUIDANCE IN THE DRIER EXTENDED.

.PAH...NONE.
Hazardous weather outlook, Aug 3, 4:00 AM CST, 9 hours 40 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-040945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST
NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS
TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM
DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT
AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY...MAINLY
SOUTH OF THE OHIO RIVER AND SOUTHEAST MISSOURI. AN UPPER LEVEL LOW
WILL REMAIN OVER THE QUAD STATE WELL INTO THE UPCOMING WORK WEEK.
THIS WILL ALLOW FOR DAILY CHANCES OF THUNDERSTORMS...AS SPOKES OF
ENERGY...CAUGHT UP IN THE NORTHWEST FLOW ALOFT...ROTATE THROUGH THE
REGION. HIGH PRESSURE WILL BUILD INTO THE REGION LATE IN THE WORK
WEEK WHICH SHOULD BRING AN END TO THE UNSETTLED WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE
TODAY...TONIGHT AND SUNDAY.

KH

In the hours before

Special weather statement, Aug 3, 1:31 PM CST, 9 minutes before
ILZ075>078-080>094-KYZ001>014-MOZ076-086-087-100-109>112-114-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CDT SUN AUG 3 2003

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH THAT WILL BE IN EFFECT UNTIL 800 PM FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...
WAYNE...BUTLER...BOLLINGER...STODDARD...NEW MADRID...PERRY...
CAPE GIRARDEAU...SCOTT...AND MISSISSIPPI.

IN SOUTHERN ILLINOIS...
PERRY...JEFFERSON...WAYNE...EDWARDS...WABASH...JACKSON...
FRANKLIN...HAMILTON...WHITE...WILLIAMSON...SALINE...GALLATIN...
UNION...JOHNSON...POPE...HARDIN...ALEXANDER...PULASKI...AND
MASSAC.

IN WESTERN KENTUCKY...
BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES...
LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...CALDWELL...
UNION...AND TRIGG.

THIS INCLUDES THE CITIES OF CAPE GIRARDEAU...POPLAR BLUFF...
CARBONDALE...MOUNT VERNON...PADUCAH...AND MAYFIELD.

The radar

The Paducah radar (KPAH), 147 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
August 3, 1:40 PM CST
Where
Butler County, 5 mi N of Poplar Bluff
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -90.400

Hail, Butler

When
August 3, 2:17 PM CST to 2:32 PM CST
Where
Butler County, Poplar Bluff
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -90.400

Thunderstorm Wind, Butler

When
August 3, 2:17 PM CST
Where
Butler County, Poplar Bluff
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -90.400

Hail, Butler

When
August 3, 2:39 PM CST
Where
Butler County, 4 mi W of Poplar Bluff
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -90.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379570, 5379571, 5379573, 5379572.